Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Columbia, SC

July 29, 2018Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Jul 29, 2018, 1:13 PM EDT for Richmond County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 1:13 PM EDT (17:13 UTC)
Expired
Jul 29, 2018, 2:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC

County Richmond County, GA

The radar

The Columbia radar (KCAE), 100 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WWUS82 KCAE 291713
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
113 PM EDT SUN JUL 29 2018
 
GAZ064-065-291800-
Richmond GA-Columbia GA-
113 PM EDT SUN JUL 29 2018

...Strong Thunderstorms Will Impact Portions of central Richmond and
southeastern Columbia Counties Until 200 PM EDT....

At 113 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving northeast at 5 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Localized minor flooding of low 
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Grovetown, Evans, Augusta, Martinez, Fort Gordon and Blythe. 

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 187 and 201.
 Interstate 520 in Georgia between mile markers 1 and 13.

LAT...LON 3360 8211 3358 8209 3356 8205 3353 8201
      3350 8199 3349 8199 3348 8197 3341 8192
      3341 8195 3338 8193 3331 8219 3347 8229
TIME...MOT...LOC 1713Z 242DEG 6KT 3343 8217 

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 29, 9:34 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 29, 9:34 AM EDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
934 AM EDT Sun Jul 29 2018

.SYNOPSIS...
High pressure in the Atlantic will direct a moist southerly
flow into the region. Moisture will become deeper Monday as an
upper-level trough digs into the Lower Mississippi River
Valley. The trough will remain west of the area through the week
with Atlantic and Gulf moisture supporting numerous showers and
thunderstorms in the forecast area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak upper troughing will remain centered west of the region
this afternoon and tonight. At the surface, there will also be
troughing in place promoting southerly low level flow. Precipitable
water values are forecast to increase to 1.8 to 2.1 inches.
Regional radar as of 1330Z showing most of the showers and
thunderstorms overnight have dissipated across the area.
However, convergence into the trough coupled with deep moisture
will allow scattered to numerous showers and thunderstorms to
develop this afternoon. The greater chance in the east section
closest to deepest moisture. The NAM and GFS indicate moderate
instability with surface- based LI values -5 to -6. There may be
just enough instability combined with heavy precipitation
loading for a few thunderstorms with near severe wind gusts this
afternoon. A greater concern may be very heavy rain with some
of the thunderstorms because of the high precipitable water and
possible training. Localized flooding is possible. The
thunderstorm chance should continue overnight with lingering
surface troughing and possible mid- level shortwave trough.
However, nocturnal cooling should help limit coverage. Continued
the forecast of chance pops. High low- level moisture combined
with cooling may lead to areas of low cloudiness and fog. We
followed the guidance consensus for the temperature forecast.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Upper level trough will dig southward through the MS River
Valley as easterly low level flow increases across the forecast
area. The remains of the surface boundary will be over the area
Monday morning becoming very diffuse through the day...however
with the increasing moisture will continue as a focusing
mechanism for convection. By Monday afternoon pwat values will
again be around 2 inches with moderate instability. Model
soundings indicate a weak mid level cap Monday afternoon however
with the surface boundary and instability expect this to be
easily overcome. Concern will also begin focusing on the
potential for locally heavy rainfall as steering flow will be
weak resulting in slow storm movement. Monday night through
Tuesday night the upper level trough will continue digging
toward the western Gulf Coast with the surface and upper level
ridge over the western Atlantic. This synoptic situation will
continue focusing moisture over the Southeastern US with
increasing potential for locally heavy rainfall and hydrologic
issues. WPC QPF forecasts indicate 2 to 3 inches of rainfall
during this period with highest amounts over the eastern
Midlands. Agree with this forecast along with locally higher
amounts possible. Temperatures through the short term will be
tempered by the rain clouds with daytime highs in the mid to
upper 80s and overnight lows in the low to mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Increasing confidence in a wet pattern through the week as
models are in very good agreement. Upper level trough will
remain west of the area through the week with easterly low level
flow pushing high levels of moisture into the region. This will
keep showers and thunderstorms likely through much of the long
term with the focus on heavy rainfall. WPC QPF forecasts
indicate 1 to 2 inches of rain each day which seems reasonable
as pwat values remain around 2 inches with steering flow
remaining light. Will continue to monitor the heavy rainfall
threat through the week as QPF amounts could be in the 4 plus
inch category with locally higher amounts leading to hydrologic
issues. With the clouds and rain through the long term
temperatures will be slightly below normal.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
There may be restrictions in areas of late night and early
morning stratus and fog. There will also be scattered to
numerous showers and thunderstorms.

Moisture has increased in a southerly flow with surface
troughing in the region plus weak upper troughing west of the
area. There will be a risk of thunderstorms at the terminals
through the TAF period. The chance should be greatest near the
time of maximum heating as supported by the high-resolution
models. Believe the chance is high enough to support including
thunderstorms in the terminal forecasts during the 20z to 00z
time frame. There may be just enough instability combined with
heavy precipitation loading for a few thunderstorms to contain
near severe wind gusts this afternoon. High low-level moisture
combined with cooling may lead to areas of IFR stratus and fog
development late tonight.

EXTENDED AVIATION OUTLOOK...There will be numerous showers and
thunderstorms especially during the afternoons and evenings.
Widespread stratus and fog may occur during the late nights and
early mornings.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 29, 5:46 AM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
546 AM EDT Sun Jul 29 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301000-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
546 AM EDT Sun Jul 29 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms may contain very heavy rain. Localized flooding is
possible. A few thunderstorms this afternoon and evening could
possibly contain damaging wind.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous thunderstorms may produce very heavy rain
causing localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 29, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
113 PM EDT SUN JUL 29 2018

GAZ064-065-291800-
Richmond GA-Columbia GA-
113 PM EDT SUN JUL 29 2018

...Strong Thunderstorms Will Impact Portions of central Richmond and
southeastern Columbia Counties Until 200 PM EDT....

At 113 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving northeast at 5 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Grovetown, Evans, Augusta, Martinez, Fort Gordon and Blythe.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 187 and 201.
 Interstate 520 in Georgia between mile markers 1 and 13.

LAT...LON 3360 8211 3358 8209 3356 8205 3353 8201
      3350 8199 3349 8199 3348 8197 3341 8192
      3341 8195 3338 8193 3331 8219 3347 8229
TIME...MOT...LOC 1713Z 242DEG 6KT 3343 8217

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:05 AM EDTAreal Flood AdvisoryCAELee, Sumter115 min
Jul 29, 1:47 PM EDTSpecial Weather StatementCAELexington43 min
Jul 29, 1:53 PM EDTAreal Flood AdvisoryCAELexington112 min
Jul 29, 2:28 PM EDTAreal Flood AdvisoryCAEClarendon, Sumter2 hr
Jul 29, 2:35 PM EDTAreal Flood AdvisoryCAELexington, Richland115 min
Jul 29, 3:00 PM EDTFlash Flood WarningCAERichland55 min
Jul 29, 3:18 PM EDTAreal Flood AdvisoryCAEEdgefield, Fairfield, Newberry, Saluda117 min
Jul 29, 3:22 PM EDTAreal Flood AdvisoryCAEAiken113 min
Jul 29, 3:39 PM EDTSpecial Weather StatementCAECalhoun36 min
Jul 29, 3:42 PM EDTSpecial Weather StatementCAENewberry33 min
Jul 29, 3:51 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lee114 min
Jul 29, 4:23 PM EDTAreal Flood AdvisoryCAECalhoun, Clarendon, Orangeburg, Richland, Sumter112 min
Jul 29, 5:04 PM EDTAreal Flood AdvisoryCAEBamberg, Barnwell, Orangeburg116 min
Jul 29, 6:18 PM EDTAreal Flood AdvisoryCAEBamberg, Barnwell, Calhoun, Orangeburg117 min
Jul 29, 1:55 PM EDTAreal Flood AdvisoryCAEColumbia, Richmond2 hr

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.